It is important as we get older is to keep knowledgeable about the medications we take, to know why we take each medication, and how it affects our body.  Sometimes, as we get older, our body does not react the same way to medications, even some medications we have taken for a long time.  Some medications can make you dizzy and increase your risk of falling.

There are some medications that have been identified as more likely to cause falling:

  • Anticonvulsants to prevent seizures
  • Anti-depressants
  • Benzodiazepines, such as Xanax, valium, Ativan, Restoril, clonazepam
  • Opioid pain medication
  • Some medications taken for mental illness
  • Sleep aids
  • Anti-histamines, like Benadryl
  • Muscle relaxants
  • Blood pressure or heart medications

If you are on a blood pressure medication, it is important to regularly monitor your blood pressure to make sure you have the right dose.  If your blood pressure gets too low, you become dizzy when you change from lying down to sitting, or from sitting to standing.

It is important to consult your doctor if your medication is making you feel dizzy, as sometimes there are changes that can be made.  You might also be advised by your doctor to take a Vitamin D supplement to improve bone, muscle, and nerve health.

One thing that I can do when I visit you for my fall prevention program is go over your medication regimen.  I will not (and cannot) make any changes to your medications, but I can help you be aware of which medications might need more monitoring and caution.

Thank you for your support!  I appreciate it so much.

God bless you,

Heather

 

Share this